The research comes as the latest NHS statistics reveal hospital admissions in England for allergic reactions are soaring to more than 20,000 each year, over 60% (12,560) of these are emergencies. But the charity is warning that this could be just the tip of the iceberg and the true dangerous toll of allergic reactions may be far greater.
Lindsey McManus, Deputy CEO, Allergy UK said: “Anaphylaxis is a sudden and severe allergic reaction which can be terrifying at best and fatal at worst. There is a concerning lack of awareness of this fatal condition. Thousands of people are being admitted to hospital every year and the number of sufferers is soaring. Yet allergy is still a relatively ‘hidden’ epidemic. More must be done to raise awareness of the deadly condition if lives are to be saved.”
Spotting symptoms early is vital. Currently, around 1 in 4 people (23%) are mistaking facial weakness as a symptom of an allergic reaction and 15% wrongly cited pain down the arm as a sign of anaphylaxis.
Allergy UK is calling on people to ‘recognise the symptoms, recognise the FEAR’:
Face – is their face/are their lips swollen? Have they gone pale? Are they lightheaded?
Eyes – is there a look of fear in their eyes? Are they red, watery and puffy?
Airways – are they wheezing/uncontrollably coughing? Do they have a shortness of breath? Are they unable to talk? Are they making a strange sound?
Rash – is there a red, raised, itchy rash anywhere on their body especially their face or neck?
If a combination of these symptoms is visible, the advice is to administer adrenaline (using adrenaline auto-injectors) into the upper, outer leg (thigh) and call 999. If the symptoms do not improve after five minutes, administer a second dose of adrenaline into the other thigh.
New research carried out by the charity to mark Allergy Awareness Week, which runs from 20th April, has also revealed that FEAR is a huge factor both for allergy sufferers and the general public. It reveals that 68% of people admit they are scared, hesitant or anxious at the thought of having to give someone the easy to use ‘jab’. This hesitation is unwarranted. If the situation is misjudged and the AAI is used unnecessarily but in the correct way, the adrenaline would not cause any lasting harm, but the consequences of not using one could be fatal.
Ms McManus said: “People need to understand the signs and symptoms of an allergic reaction and have the knowledge and confidence to act swiftly if faced with an emergency by administering a life-saving injection. We are urging people to educate themselves on the signs and symptoms of anaphylaxis, which could potentially save lives.”
Allergy UK has issued a report entitled ‘Living in Fear’ which contains further insight into the daily impact that allergy has on the lives of its sufferers. Members of the public can show their support by taking part in Allergy UK’s#LivingInFear social media campaign.
The charity is asking everyone to write down their individual fear on a piece of paper, along with #LivingInFear, and post a selfie on social media, nominating a friend to share their own fear in support of allergy sufferers.